Narrow Results Clear All
Search results for ""
Cases & Commentaries
- Web M&M
Steven Plogsted, PharmD; October 2018
A 1-month-old preterm infant in the NICU receiving the standard 500 mL bag of 0.45% sodium chloride (NaCl) with heparin at low rates developed hyponatremia. Clinicians recognized the need to deliver a more concentrated sodium solution and ordered that the IV fluid be changed to a 500 mL bag of 0.9% NaCl with heparin. However, due to a natural disaster affecting the supply chain for IV fluids, 0.9% NaCl 500 mL bags were in short supply, and the order was modified to use 100 mL 0.9% NaCl bags, which were available. Since the total volume was much smaller, a lower concentration formulation of heparin was required. However, the verifying pharmacist discovered that an 10-fold higher concentration had been used to compound the fluids, and further investigation revealed this same error had occurred on five other occasions.
Journal Article > Study
Impact of a drug shortage on medication errors and clinical outcomes in the pediatric intensive care unit.
Hughes KM, Goswami ES, Morris JL. J Pediatr Pharmacol Ther. 2015;20:453-461.
Drug shortages can result in safety consequences, as studies have shown a higher rate of treatment failure and increased adverse events associated with unavailability of first-line therapies. However, this study did not find any change in adverse events in pediatric intensive care unit patients during a shortage of commonly used sedatives and injectable opioid pain medications. The authors note that advance warning of the shortage and development of standardized algorithms for drug substitution may have mitigated the potential safety hazards.